Extremal equilibria of oligopolistic supergames

Dilip Abreu

    Research output: Contribution to journalArticle

    Abstract

    General propositions established in Abreu (Ph.D. thesis, Princeton University, October 1983) are applied to the analysis of optimal punishments and constrained Pareto optimal paths of symmetric oligopolistic supergames. A remarkably simple 2-dimensional stick-and-carrot characterization of optimal symmetric punishments is obtained. An analogous result holds for the general case of asymmetric punishments, motivating the study of asymmetric Pareto optimal paths. The latter turn out to have a highly non-stationary dynamic structure which sometimes entails intertemporal reversals of relative payoffs between firms.

    Original languageEnglish (US)
    Pages (from-to)191-225
    Number of pages35
    JournalJournal of Economic Theory
    Volume39
    Issue number1
    DOIs
    StatePublished - 1986

    Fingerprint

    Optimal path
    Punishment
    Supergame
    Optimal punishments
    Reversal

    ASJC Scopus subject areas

    • Economics and Econometrics

    Cite this

    Extremal equilibria of oligopolistic supergames. / Abreu, Dilip.

    In: Journal of Economic Theory, Vol. 39, No. 1, 1986, p. 191-225.

    Research output: Contribution to journalArticle

    Abreu, Dilip. / Extremal equilibria of oligopolistic supergames. In: Journal of Economic Theory. 1986 ; Vol. 39, No. 1. pp. 191-225.
    @article{361d9277c901411d958f0c281976d090,
    title = "Extremal equilibria of oligopolistic supergames",
    abstract = "General propositions established in Abreu (Ph.D. thesis, Princeton University, October 1983) are applied to the analysis of optimal punishments and constrained Pareto optimal paths of symmetric oligopolistic supergames. A remarkably simple 2-dimensional stick-and-carrot characterization of optimal symmetric punishments is obtained. An analogous result holds for the general case of asymmetric punishments, motivating the study of asymmetric Pareto optimal paths. The latter turn out to have a highly non-stationary dynamic structure which sometimes entails intertemporal reversals of relative payoffs between firms.",
    author = "Dilip Abreu",
    year = "1986",
    doi = "10.1016/0022-0531(86)90025-6",
    language = "English (US)",
    volume = "39",
    pages = "191--225",
    journal = "Journal of Economic Theory",
    issn = "0022-0531",
    publisher = "Academic Press Inc.",
    number = "1",

    }

    TY - JOUR

    T1 - Extremal equilibria of oligopolistic supergames

    AU - Abreu, Dilip

    PY - 1986

    Y1 - 1986

    N2 - General propositions established in Abreu (Ph.D. thesis, Princeton University, October 1983) are applied to the analysis of optimal punishments and constrained Pareto optimal paths of symmetric oligopolistic supergames. A remarkably simple 2-dimensional stick-and-carrot characterization of optimal symmetric punishments is obtained. An analogous result holds for the general case of asymmetric punishments, motivating the study of asymmetric Pareto optimal paths. The latter turn out to have a highly non-stationary dynamic structure which sometimes entails intertemporal reversals of relative payoffs between firms.

    AB - General propositions established in Abreu (Ph.D. thesis, Princeton University, October 1983) are applied to the analysis of optimal punishments and constrained Pareto optimal paths of symmetric oligopolistic supergames. A remarkably simple 2-dimensional stick-and-carrot characterization of optimal symmetric punishments is obtained. An analogous result holds for the general case of asymmetric punishments, motivating the study of asymmetric Pareto optimal paths. The latter turn out to have a highly non-stationary dynamic structure which sometimes entails intertemporal reversals of relative payoffs between firms.

    UR - http://www.scopus.com/inward/record.url?scp=38249039398&partnerID=8YFLogxK

    UR - http://www.scopus.com/inward/citedby.url?scp=38249039398&partnerID=8YFLogxK

    U2 - 10.1016/0022-0531(86)90025-6

    DO - 10.1016/0022-0531(86)90025-6

    M3 - Article

    VL - 39

    SP - 191

    EP - 225

    JO - Journal of Economic Theory

    JF - Journal of Economic Theory

    SN - 0022-0531

    IS - 1

    ER -